Bladder control effects of ARV treatment

Question

One of our patients has a problem urinating. Despite feeling the urge to urinate, when trying to urinate can only manage a feeble drip. He is on Combivir/Efavirenz. Could this be a bladder infection, STI or is it something else?

Answer

Bladder control problems due to any of the components in Combivir/Efavirenz. Since bladder problems are common in the general population it can be difficult to link such problems to any HIV regimen. A wide range of problems can contribute from those you mention (infection) to prostate problems (in men), interstitial cystitis, to reactive conditions (like Reiter's), to nerve problems from conditions like diabetes, mechanical problems (ie pst child birth), and many more. I careful evaluation looking at bladder emptying, residual bladder capacity, and other parameters often is needed (with referral to urologist) to sort out the possibilities. KH